Winter Storm, Star Valley
- When
- December 1, 9:00 AM MST to December 2, 11:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A strong Pacific Storm System dumped 15 to 25 inches of snow across the mountains of western Wyoming through the period. Western valley locations received 6 to 12 inches of snow by storms end.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong Pacific Storm System dumped 15 to 25 inches of snow across the mountains of western Wyoming through the period. Western valley locations received 6 to 12 inches of snow by storms end. Snowfall combined with wind gusts to 40 mph at ridge-top, dropping surface visibilities to near zero in mountain passes creating treacherous traveling conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 1, 8:04 AM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 804 AM MST THU DEC 1 2005 .UPDATE... SNOW ALREADY OVER SWEETWATER COUNTY THIS MORNING WITH SATELLITE... RADAR AND WEB CAMS SHOWING STEADY SNOWFALL OCCURRING. THIS ALONG WITH MODELS SHOWING GOOD WARM AIR ADVECTION AND ISENTROPIC LIFT HAVE ISSUED A SNOW ADVISORY FOR THIS AREA EFFECTIVE THIS MORNING THROUGH 03Z TONIGHT. THIS AREA SHOULD SEE SNOWFALL AMOUNTS OF 3 TO 6 INCHES THIS MORNING AND AFTERNOON. .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... A VERY ACTIVE WEATHER PATTERN SHAPING UP FOR WESTERN WYOMING THROUGH THE SHORT TERM. BAROCLINIC LEAF ADVANCING TOWARDS WESTERN WYOMING EARLY THIS MORNING. RETURNS HAVE BEEN INCREASING ACROSS NORTHERN UTAH OVER THE PAST COUPLE OF HOURS PER KSLC 88D. TEMPERATURES AT SLC HAVE BEGUN TO CLIMB AND WILL CONTINUE TO DO SO THROUGH THE REMAINDER OF THE MORNING AND THE AFTERNOON. MAV GUIDANCE GIVES SLC A HIGH OF 49 BY THIS AFTERNOON. THIS IS THE AIR MASS THAT WILL BE ADVECTED INTO WESTERN AND CENTRAL WYOMING OVER THE NEXT 24 HOURS. IMPRESSIVE ISENTROPIC LIFT WITH THE WARM FRONT SETS UP AND ROTATES TOWARDS SOUTHWEST WYOMING SHORTLY AFTER SUNRISE. CONDENSATION PRESSURE DEFICITS WILL BE NEAR ZERO...THUS SNOW WILL BEGIN IN SOUTHWEST ZONES AROUND SUNRISE. OVERRUNNING SPREADS NORTHEAST AS THE DAY PROGRESSES. RIGHT ENTRANCE JET STRUCTURE WILL ALSO AID IN SNOW INTENSITY LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. SNOWFALL RATES COULD BE AS HIGH AS AN INCH AN HOUR IN AREAS TODAY WHICH IS ECHOED BY SWOMCD. EXPECT SNOW TO SPREAD NORTHEAST INTO THE WIND RIVER MOUNTAINS BY AROUND NOON...BECOMING HEAVY AT TIMES THIS AFTERNOON AND EVENING. HAVE ALSO INTRODUCED POPS EAST OF THE DIVIDE WITH THE WARM FRONT AND SPEED CONVERGENCE ASSD WITH A H7 SHORTWAVE. DO NOT EXPECT MUCH IN ACCUMULATION EAST OF THE DIVIDE...BUT THINK THAT SHOWERS WILL HAVE A CHANCE TO SUSTAIN THEMSELVES NONETHELESS. BY LATE THIS AFTERNOON... LOW LEVEL WAA COULD BE SO GREAT THAT SNOW MAY MIX RAIN ACROSS LOWEST ELEVATIONS OF SOUTHERN WYOMING. DURING THIS TIME H7 TEMPERATURES WILL INCREASE FROM -13C ON THE 00Z KRIW SOUNDING TO -3C. TEMPERATURES WILL BE MAINLY STEADY ACROSS MOST AREAS TONIGHT. SNOW WILL PERSIST OVERNIGHT AND THROUGH TOMORROW MORNING AS LIFTING MECHANISM TRANSITIONS FROM ISENTROPIC OVERRUNINGS TO LOW LEVEL CONVERGENCE ALONG THE COLD FRONT. IT WILL ALSO BE AT THIS TIME WHERE SOUTHWEST PREFRONTAL WINDS TURN TO NORTHWEST AND TEMPERATURES PLUMMET IN CAA BEHIND FRONT. BY FRIDAY AFTERNOON...BEST SNOWFALL RATES WILL BE WANING...AND SIGNIFICANT ACCUMULATIONS WILL BE WINDING DOWN. NONETHELESS ISOLATED SNOW SHOWERS WILL CONTINUE TO BE A POSSIBILITY AS COLD POOL AND SHORTWAVE TRANSITION OVERHEAD. WINTER STORM WARNING WILL BEGIN AT 6AM THIS MORNING AND CONTINUE THROUGH NOON FRIDAY FOR THE STAR VALLEY...JACKSON VALLEY...SOUTHERN LINCOLN COUNTY...UPPER GREEN RIVER BASIN FOOTHILLS...WYOMING...SALT...TETON...GROS VENTRE... AND WIND RIVER MOUNTAINS WEST. SNOW ADVISORY WILL BE IN THE UPPER GREEN RIVER BASIN...AND WIND RIVER MOUNTAINS EAST. AFTER ALL IS SAID AND DONE...EXPECT SNOWFALL AMOUNTS TO REACH 12 TO 16 INCHES IN THE WESTERN MOUNTAINS...WITH GENERALLY 6 TO 10 INCHES IN THE VALLEYS. THE EXCEPTION BEING THE WIND RIVER MOUNTAINS EAST WHERE 6 TO 10 INCHES ARE LIKELY...AND THE BIG PINEY...FARSON AREA WHERE 3 TO 6 INCHES ARE EXPECTED. THERE MAY BE LOCALIZED HIGHER AMOUNTS AS WELL... IN THE VICINITY OF ALPINE...BEDFORD...AND ALONG THE SOUTHERN END OF THE WYOMING AND SALT RIVER RANGE FOOTHILLS. CYCLONIC NORTHWEST FLOW CONTINUES ON SATURDAY...AS ANOTHER SHORTWAVE SLAMS INTO THE WEST. THIS EVENT WILL HAVE TO MONITORED FOR THE POTENTIAL ADDITIONAL HIGHLIGHTS FOR THE SATURDAY...SATURDAY NIGHT TIMEFRAME. AT THIS POINT...DOES NOT APPEAR AS IMPRESSIVE AS THE EVENT TODAY...BUT NONETHELESS WILL HAVE TO BE WATCHED. TEMPERATURES WILL HOVER BETWEEN THE UPPER 20S TO LOW 30S THROUGH SATURDAY. .LONG TERM...SUNDAY THROUGH THURSDAY... MEDIUM-RANGE MODELS HAVE LATCHED ONTO COLD POOL CURRENTLY OVER ALASKAN INTERIOR DIVING DOWN IN NW FLOW...DRIVING ARCTIC FRONT THROUGH AREA MONDAY AND MONDAY NIGHT. THIS SCENARIO WILL SPREAD SNOW FROM NORTH TO SOUTH ACROSS CENTRAL WYOMING MONDAY AND MONDAY NIGHT WITH POSSIBLY SIGNIFICANT ACCUMULATIONS IN FAVORED N-NE FLOW UPSLOPE AREAS. ASSOCIATED TROUGH WILL MOVE SOUTH OF WYOMING TUESDAY WITH SNOW TAPERING OFF NORTH TO SOUTH. STRONG WARM ADVECTION FROM THE NORTH IS FORECAST TO TAKE HOLD AFTERWARDS AS PACIFIC RIDGE TILTS INTO INTERMOUNTAIN WEST. THUS IF THIS FORECASTED PATTERN ACTUALLY MATERIALIZES CLOSE TO WHAT MEDIUM-RANGE MODELS ARE ADVERTISING...THE ARCTIC FRONT WILL BLAST THROUGH MONDAY AND MONDAY NIGHT BRINGING MUCH COLDER TEMPERATURES FALLING INTO THE SINGLE DIGITS AND TEENS WHILE LAYING DOWN WIDESPREAD SNOWCOVER. THIS CHANGE WILL BE FOLLOWED BY CLEARING SKIES WITH STEEP BASIN INVERSIONS TUESDAY NIGHT AND THROUGH THURSDAY AS WARM AIR PUTS A LID OVER THE COLD SHALLOW ARCTIC AIRMASS. THIS SETUP WILL ALSO LIKELY PRODUCE AREAS OF FOG BENEATH THE SHALLOW INVERSION LAYER. HAVE COOLED HIGHS DOWN INTO THE TEENS FOR THE MOST PART AFTER THE FRONTAL PASSAGE MON...MON NT WITH LOWS ZERO TO 10 BELOW IN THE LOWER BASINS AND FAR WEST VALLEYS WHICH AT THIS POINT IS A CONSERVATIVE ESTIMATE WITH READINGS NEAR 20 BELOW ZERO MORE LIKELY OVER SEVERAL INCHES OF SNOWCOVER. && .RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR WESTERN WYOMING...ZONES 12>14...23>25...27. SNOW ADVISORY FOR WIND RIVER MOUNTAINS EAST...ZONE 15...THE UPPER GREEN RIVER...ZONE 26 AND SWEETWATER COUNTY...ZONES 28-30. && SHORT TERM...HAHN/HD LONG TERM...AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 816 AM MST THU DEC 1 2005 WYZ001>020-022>030-021200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 816 AM MST THU DEC 1 2005 ...WINTER STORM WARNING FOR MUCH OF WESTERN WYOMING THURSDAY THROUGH FRIDAY MORNING... ...SNOW ADVISORY FOR PORTIONS OF THE UPPER GREEN RIVER BASIN AND NORTHEAST SLOPES OF THE WIND RIVER MOUNTAINS TODAY THROUGH FRIDAY MORNING. ...SNOW ADVISORY FOR MOST OF SWEETWATER COUNTY THIS MORNING THROUGH THIS EVENING. THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT... SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS WESTERN WYOMING THIS MORNING AND CONTINUE THROUGH FRIDAY MORNING. BY STORMS END MOST HIGHER ELEVATIONS CAN EXPECT 12 TO 16 INCHES OF SNOW...WITH AMOUNTS OF 6 TO 10 INCHES IN THE ADJACENT VALLEYS. LOCALIZED HIGHER AMOUNTS WILL BE POSSIBLE ESPECIALLY IN THE NORTHERN END OF THE STAR VALLEY... IN THE FOOTHILLS OF THE UPPER GREEN RIVER BASIN...AND ALONG THE SOUTHERN END OF THE WYOMING AND SALT RANGES. THE REMAINDER OF SOUTHWESTERN WYOMING WILL SEE SNOWFALL AMOUNTS OF 3 TO 6 INCHES. PERSONS PLANNING TRAVEL INTO WESTERN AND SOUTHWEST WYOMING INTO FRIDAY SHOULD EXPECT EXTREMELY HAZARDOUS TRAVEL CONDITIONS. STAY TUNED FOR FUTURE STATEMENTS ON THIS DEVELOPING WINTER STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAVY SNOW WILL PERSIST ACROSS WESTERN WYOMING FRIDAY MORNING...AS A COLD FRONT SLAMS INTO THE AREA. SNOW IS EXPECTED TO GRADUALLY TAPER OFF AS THE DAY PROGRESSES. ANOTHER SYSTEM IS EXPECTED TO PUSH INTO WESTERN WYOMING SATURDAY AND SATURDAY NIGHT. THIS SYSTEM LOOKS A LITTLE WEAKER THAN TODAYS... HOWEVER ADDITIONAL ACCUMULATING SNOW CAN BE EXPECTED DURING THIS TIME FRAME. AN ARCTIC FRONT IS FORECAST TO BLAST ACROSS CENTRAL WYOMING MONDAY AND MONDAY NIGHT PRODUCING LIGHT SNOW AND MUCH COLDER TEMPERATURES. VERY COLD TEMPERATURES ALONG WITH AREAS OF FOG ARE EXPECTED TO PERSIST ACROSS CENTRAL BASINS AND WESTERN VALLEYS TUESDAY NIGHT AN WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE AT 1 800 211 1448. THANK YOU. TRIW
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489375, 5489376, 5489377, 5489378, 5489379, 5489380, 5489381, 5489382, 5489383, 5489384.